breast cancer patients who experienced ovarian failure following chemotherapy, there was an 8 percent loss in bone density after 12 months of treatment (Shapiro et al., 2001). Recent evidence suggests that post-menopausal women are also at increased risk for fractures relative to their peers (Chen et al., 2005). Tamoxifen preserves bone mineral density in post-menopausal women, but may increase bone loss in premenopausal women (Ramaswamy and Shapiro, 2003). Available evidence indicates that women treated with anastrazole (e.g., post-menopausal women with early-stage, ER-positive breast cancer) are at increased risk for fractures relative to those treated with tamoxifen (Ramaswamy and Shapiro, 2003). Aromatase inhibitors may also increase osteoporosis and lead to more bone fractures (NCCN, 2004i; Mackey and Joy, 2005).
A guideline for patient management to help maintain bone health has been published by the American Society of Clinical Oncology (ASCO). Recommended are regular monitoring of bone density, adequate dietary intake of calcium and vitamin D, exercise, and smoking cessation (Hillner et al., 2003; Friedlander and Thewes, 2003; Chlebowski, 2005b). Clinical trials are underway to prospectively monitor bone mineral density and test interventions to reduce or ameliorate the impact of treatment-related bone loss (Hillner et al., 2003).
There is an emerging role for aromatase inhibitors (e.g., anastrozole, letrozole, exemestane) in post-menopausal women either as primary therapy or after several years of tamoxifen (Winer et al., 2005). This class of drugs completely blocks the production of estradiol in post-menopausal women, and as a result these drugs may lead to an increased risk of fractures, as well as some musculoskeletal complaints and vaginal dryness (Campos, 2004). The late effects of this class of drugs may not be life threatening, but can be very troubling (Box 3-7).
One of the most serious and life-threatening late complications of chemotherapy is congestive heart failure, which develops in 0.5 to 1 percent of women treated with standard anthracycline-based chemotherapy regimens (e.g., doxorubicin) (Box 3-8) (Burstein and Winer, 2000). The cardiac dysfunction associated with anthracycline is potentially irreversible, long term, and capable of appearing years or decades following therapy (Ewer and Lippman, 2005).
Although congestive heart failure is the most extreme manifestation of anthracycline cardiotoxicity, a range of problems may arise, from mild